Alert archive / Florida / Small Craft Advisories in 2012

Small Craft Advisory 25, NWS Key West, FL

May 12, 2012

NWS Key West, FL issued this small craft advisory at May 12, 2012, 10:20 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 12, 2012, 10:20 PM EDT (02:20 UTC)
Expired
May 13, 2012, 10:27 AM EDT
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WHUS72 KKEY 130220
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1020 PM EDT SAT MAY 12 2012

GMZ042>044-052>055-072>075-130830-
/O.NEW.KKEY.SC.Y.0025.120513T0220Z-120513T1000Z/
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1020 PM EDT SAT MAY 12 2012

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAWK CHANNEL AND THE STRAITS OF FLORIDA FROM OCEAN REEF
TO SOUTH OF DRY TORTUGAS.

* WINDS AND WAVES...A BUILDING HIGH PRESSURE CELL OVER THE WESTERN
  NORTH ATLANTIC HAS LED TO FRESHENING EAST BREEZES ACROSS FLORIDA
  KEYS COASTAL WATERS WITH SUSTAINED WINDS NOW NEAR 20 KNOTS OVER
  MOST OF HAWK CHANNEL AND THE STRAITS OF FLORIDA. SEAS OF 4 TO 7
  FEET BEYOND THE REEF WILL BE LIKELY OVERNIGHT UNTIL WINDS BEGIN TO
  SLACKEN LATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY THOSE
WITH SMALLER VESSELS SHOULD AVOID OPERATING IN THESE CONDITIONS.
&&

$$

KASPER
2 follow-up statements
015 
WHUS72 KKEY 130817
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
417 AM EDT SUN MAY 13 2012

GMZ042>044-130930-
/O.CAN.KKEY.SC.Y.0025.000000T0000Z-120513T1000Z/
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
417 AM EDT SUN MAY 13 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

EAST WINDS HAVE DECREASED TO NEAR 15 KNOTS ACROSS HAWK CHANNEL...
AND WILL DECREASE FURTHER TO 10 TO 15 KNOTS LATER TODAY.

$$

GMZ052>055-072>075-131500-
/O.EXT.KKEY.SC.Y.0025.000000T0000Z-120513T1500Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
417 AM EDT SUN MAY 13 2012

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS AND WAVES...EAST WINDS NEAR 20 KNOTS ALONG WITH SEAS OF 4 TO
  7 FEET WILL CONTINUE ACROSS THE FLORIDA STRAITS EARLY THIS MORNING.
  WINDS ARE EXPECTED TO DECREASE BELOW 20 KNOTS WITH SEAS SUBSIDING
  BELOW 7 FEET BY MIDDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS SHOULD AVOID OPERATING IN THESE
CONDITIONS. 
&&

$$
565 
WHUS72 KKEY 131427
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1027 AM EDT SUN MAY 13 2012

GMZ052>055-072>075-131530-
/O.CAN.KKEY.SC.Y.0025.000000T0000Z-120513T1500Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1027 AM EDT SUN MAY 13 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY.

SINCE SUSTAINED WINDS OF NEAR 20 KNOTS HAVE DECREASED AND SEAS ARE NO
LONGER 7 FEET OR HIGHER...THE SMALL CRAFT ADVISORY FOR THE STRAITS OF
FLORIDA HAS BEEN CANCELLED. 

$$

APA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at May 12, 4:13 PM EDT, 6 hours 7 minutes earlier.

Area forecast discussion, May 12, 4:13 PM EDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
413 PM EDT SAT MAY 12 2012

.DISCUSSION...
.CURRENTLY...
ACROSS THE ISLAND CHAIN...SKIES ARE GENERALLY PARTLY CLOUDY WITH
TEMPERATURES IN THE MID TO UPPER 80S AND EAST WINDS OF 15 MPH AND
GUSTY. SURFACE WISE...AN AREA OF HIGH PRESSURE (1028 MB) IS CENTERED
JUST OFFSHORE OF THE NORTH CAROLINA COAST WITH A TROUGH OF LOW
PRESSURE DRAPED FROM LOUISIANA INTO THE EXTREME WESTERN GULF OF
MEXICO. ACROSS OUR MARINE DISTRICT...C-MAN STATION PLATFORM
OBSERVATIONS INDICATE EAST WINDS OF 15 KNOTS WITH GUSTS NEAR 20
KNOTS. MEANWHILE...LOCAL RADARS ARE DETECTING ISOLATED SHOWERS IN
OUR REGION.

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
AN EXTENSIVE MID AND UPPER LEVEL RIDGE ALONG THE EASTERN SEABOARD
DOWN THE FLORIDA PENINSULA AND INTO THE YUCATAN CHANNEL TONIGHT WILL
SLIDE EASTWARD...AS A BROAD CYCLONIC FLOW TRANSLATES EASTWARD INTO
THE GULF OF MEXICO OVER THE NEXT SEVERAL DAYS. BECAUSE OF THE
PROGRESSIVE SOUTHERN STREAM FLOW ALOFT...A WESTERN ATLANTIC SURFACE
RIDGE CENTERED OVER THE NORTH CAROLINA COAST WILL MIGRATE EASTWARD
AS A TROUGH OF LOW PRESSURE CRAWLS EASTWARD INTO THE SOUTHEAST
UNITED STATES AND THE SOUTHEAST GULF OF MEXICO AND NORTHERN YUCATAN
PENINSULA. BECAUSE OF THIS...LOW LEVEL WINDS WILL COLLAPSE WHILE
PLENTY OF HIGH CLOUDINESS STREAMS INTO OUR REGION. WITH THE WEAK
PRESSURE PATTERN AND LITTLE IF ANY CONVECTIVE INHIBITION
SHOWN...MESOSCALE INTERACTIONS IN THE FORM OF CLOUD LINES WILL BE
THE PRIMARY PRECIPITATION SOURCE EARLY NEXT WEEK. OTHERWISE...THE
EXPECTED STEERING FLOW WILL BE LIGHT AND VARIABLE AT LESS THAN 10
KNOTS...SO DEEP CONVECTION MIGRATING OFF THE SURROUNDING LARGE LAND
MASSES AND INTO OUR AREA WILL BE ARDUOUS. FURTHERMORE...FORECAST
SOUNDINGS REVEAL A FEW SPELLS OF DRY AIR IN THE LOW LEVELS MONDAY
NIGHT THROUGH TUESDAY NIGHT. BUT UNTIL THEN...A MODERATE TO FRESH
LOW LEVEL EASTERLY FLOW SHOULD PROVIDE ENOUGH MOISTURE FLUX AND
CONVERGENCE TO PROMPT POPS TO BE RAISED FROM 10 TO 30 PERCENT
TONIGHT WHICH IS WELL ABOVE MOS GUIDANCE. THEREAFTER...ISOLATED 20
PERCENT POPS WILL BE MAINTAINED FOR SUNDAY AND LOW CHANCE POPS FOR
SUNDAY NIGHT INTO EARLY NEXT WEEK. TEMPERATURE WISE...SLIGHTLY ABOVE
NORMAL TEMPERATURES WILL CONTINUE WITH DAYTIME HIGHS IN THE MID TO
UPPER 80S...AND OUTSIDE OF SIGNIFICANT RAINFALL LOWS WILL HOLD IN
THE UPPER 70S.

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
BOTH GFS AND ECMWF ARE FAIRLY SIMILAR WITH CUTTING OFF A MID AND
UPPER LEVEL LEVEL VARYING IN LOCATION AND INTENSITY FROM THE EXTREME
SOUTHEAST UNITED STATES TO NORTHERN FLORIDA TOWARD THE END OF NEXT
WEEK. REGARDLESS...WITH THE DEEP LAYERED RIDGE SHOVED WELL INTO THE
WESTERN ATLANTIC OCEAN...FORECAST SOUNDINGS INDICATE LITTLE IN THE
WAY OF CONVECTIVE INHIBITION...WITH CONSIDERABLE MID AND UPPER LEVEL
MOISTURE BUT ATYPICAL DRY AIR IN THE LOW LEVELS BELOW 800 MB. WITH
THIS IN MIND AND UNTIL CONFIDENCE INCREASES...WILL MAINTAIN LOW
CHANCE POPS THROUGH THURSDAY AND ISOLATED 20 PERCENT POPS THEREAFTER
WHICH IS SIMILAR TO 12 HOUR MEX MOS GUIDANCE.

&&

.MARINE...
ANOTHER WIND SURGE WILL OVERSPREAD ALL KEYS COASTAL WATERS WITH AN
EXERCISE CAUTION HEADLINE FOR THE ATLANTIC AND HAWK CHANNEL AND NEAR
15 KNOTS AND GUSTY ELSEWHERE TONIGHT...BEFORE WINDS BEGIN TO SLOWLY
DECREASE SUNDAY AFTERNOON BUT ESPECIALLY ON MONDAY AFTERNOON.
THEREAFTER...VARIABLE WINDS OF 10 KNOTS OR LESS ARE ANTICIPATED FOR
A GOOD PART OF NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT EYW AND MTH THIS AFTERNOON THROUGH AT
LEAST SUNDAY MORNING. SHORT-LIVED...MVFR CONDITIONS ARE POSSIBLE AT
EYW AND MTH TONIGHT INTO EARLY SUNDAY MORNING. FORECAST CONFIDENCE
IS TOO LOW TO INCLUDE ANYTHING OTHER THAN VFR CONDITIONS IN THE
TERMINAL FORECASTS AT THIS TIME. SUSTAINED EAST TO SOUTHEAST WINDS
OF 10 TO 15 KNOTS FROM JUST OFF THE SURFACE TO ABOUT 3000 FEET WILL
INCREASE TO 15 TO 20 KNOTS THIS EVENING.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 2003...THE LOW TEMPERATURE
AT KEY WEST INTERNATIONAL AIRPORT WAS 80 DEGREES FOR THE FIFTH
STRAIGHT DAY...TYING DAILY RECORDS FOR WARMEST MINIMUM TEMPERATURE
MEASURED ON EACH DAY FROM MAY 8TH THROUGH MAY 12TH. MAY OF 2003
WOULD FINISH AS ONE OF THE TEN WARMEST MONTHS OF MAY IN KEY WEST.
TEMPERATURE RECORDS AT KEY WEST DATE BACK TO 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  77 86 78 85 / 30 20 20 30
MARATHON  78 88 77 87 / 30 20 20 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE/FIRE/CLIMATE/DIGITAL...APA
AVIATION.............................BS
DATA ACQUISITION.....................MSB

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, May 12, 6:11 AM EDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
611 AM EDT SAT MAY 12 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-131015-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
611 AM EDT SAT MAY 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY ALONG THE
FLORIDA KEYS AND SURROUNDING COASTAL WATERS. THE PRIMARY THUNDERSTORM
HAZARD WILL BE CLOUD TO SURFACE LIGHTNING STRIKES.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BWC

Nearby

Small Craft Advisories in Florida, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.